LETTERS TO EDITOR
Year : 2020 | Volume
| Issue : 2 | Page : 287-288
Pediatric eye block and local anesthetic systemic toxicity
Ana C Mavarez, Howard D Palte, Luis I Rodriguez
Department of Anesthesiology, Perioperative Medicine and Pain Management, Miller School of Medicine, Bascom Palmer Eye Institute, University of Miami, Miami, FL, United States
Dr. Ana C Mavarez
1611 NW 12th Ave, Suite C-300, Miami - 33136, FL
Source of Support: None, Conflict of Interest: None
|Date of Submission||22-Jan-2020|
|Date of Decision||28-Jan-2020|
|Date of Acceptance||02-Feb-2020|
|Date of Web Publication||5-Mar-2020|
|How to cite this article:|
Mavarez AC, Palte HD, Rodriguez LI. Pediatric eye block and local anesthetic systemic toxicity. Saudi J Anaesth 2020;14:287-8
Use of single-shot extraconal block has become an important strategy in managing pediatric postoperative pain after eye surgery. Herein, we present a case of local anesthetic systemic toxicity (LAST) in a 2-month-old boy (12 kg) with congenital glaucoma, undergoing right eye enucleation under general endotracheal anesthesia (GETA).
Before incision, the ophthalmologist performed a single-shot extraconal block [Figure 1], with 1.5 mL of 0.75% bupivacaine and 1.5 mL of 4% lidocaine and hyaluronidase 7.5 IU/mL (total of 3 mL). The surgery was uneventful and 3 h later a repeat block was done, for a total dose of 22.5 mg bupivacaine and 120 mg lidocaine. The child's trachea was extubated and transferred to the recovery room. However, 20 min later the patient became agitated, developed generalized tonic-clonic seizures associated with oxygen desaturation, and tachycardia. The electrocardiogram (ECG) displayed increased T-wave amplitude and ST-segment elevation. Fortunately, 100% oxygen and IV midazolam stopped the seizure activity and improved oxygen saturation with normal ECG waveform. A 6 mL bolus of 20% intravenous lipid emulsion (ILE) was administered given high-suspicion for LAST. The child's trachea was intubated for a short period for airway protection. The patient was later transferred to a pediatric intensive care unit for continued monitoring, post which he was discharged home the following day.
|Figure 1: Technique for extraconal block injection in an infant. Photo credit: Luis I. Rodriguez, M.D. Bascom Palmer Eye Institute|
Click here to view
Pediatric LAST is a rare but life-threatening complication with an incidence of 0.76 per 10,000 cases. In children, the early signs and symptoms of LAST may go undetected under GETA. Therefore, the clinical signs of toxicity in children are likely to be seizures, tachyarrhythmias, or cardiovascular collapse. Following an eye block, LAST may occur due to injection into the ophthalmic artery or within the optic nerve sheath. In our case, the LAST and seizures were most likely secondary to excessive dosage. In children, the T-wave criterion after IV test dose containing lidocaine and bupivacaine is more reliable than either heart rate or systolic blood pressure for detecting intravascular injection. Children also have an increased risk due to lower plasma levels of alpha-1-acid glycoprotein (A1AG), increasing the amount of unbound plasma amino-amide LA. Consequently, weight-based submaximal dosing is a preferred, safe method and doses should be reduced by 15% in infants less than 4 months of age. Thus, the anesthesiologist and surgeons should be cognizant of the LA volume and concentration injected. Clebone et al. developed a time-out checklist to mitigate factors that could lead to LAST. The American Society of Regional Anesthesia 2017 checklist update for managing LAST recommends ILE 20% at the first sign of a serious LAST event. Our clinical priority should be to eliminate dosing errors, prevent LAST, and promote patient safety with a structured time-out procedure directed at LA dose. In conclusion, LAST continues to be a concern for all practitioners, and reducing the modifiable factors is thereby possible by educating the whole operating or procedural room personnel who uses or handles LA but is less aware of the potential risks and complications. Cross-checking of calculations and verbalization of dosages/kg prior to injection should be applied as a safeguard to prevent life-threatening and serious drug dosage errors.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Walker BJ, Long JB, Sathyamoorthy M, Birstler J, Wolf C, Bosenberg AT, et al
. Complications in pediatric regional anesthesia. Anesthesiology 2018:129:721-32.
Tanaka M, Nitta R, Nishikawa T. Increased T-wave amplitude after accidental intravascular injection of lidocaine plus bupivacaine without epinephrine in sevoflurane-anesthetized child. Anesthesia Analgesia 2001;92:915-7.
Clebone A, Burian BK, Polaner DM. A time-out checklist for pediatric regional anesthetics. Reg Anesth Pain Med 2017;42:105-8.
Neal JM, Woodward CM, Harrison TK. The American Society of Regional Anesthesia and Pain Medicine checklist for managing local anesthetic systemic toxicity: 2017 version. Regional Anesthesia and Pain Medicine 2018;43:150-3.
| Article Access Statistics|
| Viewed||339 |
| Printed||10 |
| Emailed||0 |
| PDF Downloaded||39 |
| Comments ||[Add] |